Kansas, 2003

Hail and Damaging Wind in Kansas, August 21, 2003

August 21, 2003 · NWS DDC · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 21, 1:38 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 21, 1:38 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT THU AUG 21 2003

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS WHEN AND HOW LONG ANY CONVECTION WILL
LAST THIS EVENING.

MANY OPPOSING FORCES CONCERNING THUNDERSTORMS.  ONE COLD FRONT WAS
JUST SOUTH OF THE KS/NE BORDER AT 18Z, WITH WEAK FRONTOGENESIS
OCCURRING FROM NEAR KCNK TO JUST WEST OF KHYS TO NEAR KSPD.  U/A
ANALYSIS FROM 21/12Z SHOWED 7H TEMPS FROM +12C TO +15C ACROSS CWA,
WITH THE LOWEST CAP BEING THE EASTERN SECTIONS OF CWA.  WILL GO
WITH 20 POPS FOR JUST ABOUT ALL OF CWA THIS EVENING, AS CONVECTIVE
TEMPS IN THE 99-100 DEG RANGE WILL BE REACHED EARLY IN THE
AFTERNOON, AND CONVERGENCE ALONG THE ABOVE MENTIONED BOUNDARIES WILL
HAVE PLENTY OF TIME TO OCCUR BEFORE DAY TIME HEATING IS LOST.

LOOKING AT THE RUC AND MESOETA MODELS, ONE WOULD THINK THE
THUNDERSTORMS THIS AFTERNOON WOULD FIRST OCCUR NEAR THE OKLAHOMA
BORDER, AND RIDE NORTH THROUGH ABOUT 03-04Z.  TEMPERATURES SHOULD BE
SLOW TO COOL DOWN TONIGHT, BUT AFTER MIDNIGHT PLUMMET TO NEAR
TODAYS DEW POINT LEVELS.

NUMBER 1 FRONT WILL LIKE MERGE WITH NUMBER 2 FRONT AND STALL
SOMEWHERE THE OKLAHOMA/KANSAS BORDER BY LATE FRIDAY, PERHAPS JUST
SOUTH OF THE BORDER.  AS THE DAY HEATS UP AND ANY LEFT OVER
BOUNDARIES COME INTO PLAY, EXPECT A FEW WIDELY SCATTERED ELEVATED
STORMS ACROSS THE SOUTHERN 1/2 OF CWA OR SO.  PLAN ON SLIGHT POPS
THERE FOR LATE DAY AND EARLY EVENING CONVECTION.

MAX TEMPERATURES SHOULD GET KNOCKED DOWN A BIT EACH DAY, WITH
FRONTS PASSING THROUGH AND VARIABLE CLOUDS.  ANY PRECIP THAT FALLS
WILL ALSO AFFECT HIGH TEMPS TOWARD THE LESS HOT SIDE.

DAYS 3-7...

A FAIRLY SIGNIFICANT MID TROPOSPHERIC NEG HEIGHT ANOMALY EXISTS JUST
SOUTH OF THE POLE AT 80N LATITUDE WEST OF NORTHERN GREENLAND.  THIS
HEIGHT ANOMALY CENTER WILL CONTINUE A RETROGRESSION ALONG 80N AND
CENTER ITSELF OVER THE SIBERIAN SEA.  THIS ABRUPT SHIFT IN THE
HEIGHT ANOMALY FIELD WILL CREATE SOME COMPLICATED SYNOPTIC SCALE
FEEDBACK.  IT WILL HELP ALLOW THE CURRENT TROUGH OVER THE FAR
NORTHEASTERN PACIFIC TO MOVE EAST INTO WESTERN CANADA OVER THE
WEEKEND, ALLOWING SOUTHERN STREAM VORT OFF THE COAST OF CANADA TO
INTERACT WITH NORTHERN STREAM.  ALL GLOBAL SPECTRAL MODELS SHOW
MAJOR CYCLONE DEVELOPING OVER CENTRAL/NORTHERN CANADA THIS WEEKEND.
SIGNIFICANT UPPER TROUGH WILL CONTINUE TO DEVELOP AND MOVE EAST,
HOWEVER DEGREE OF AMPLITUDE OF THIS TROUGH IS STILL IN DISAGREEMENT
AMONG THESE MODEL SOLUTIONS, AND THUS STRENGTH OF POLAR FRONT IS
STILL UP IN THE AIR.  WHAT IS BECOMING CLEAR IS THE FACT THAT THERE
WILL BE A SIGNIFICANT POLAR FRONT COMING SOUTH INTO THE NORTHERN
PLAINS ON MONDAY.  WHETHER IT RACES SOUTH INTO WESTERN KANSAS
REMAINS TO BE SEEN, HOWEVER, GFS, UKMET, AND ECMWF ALL SHOW FRONT
INTO KANSAS TUESDAY MORNING.  I HAVE REASON TO BELIEVE THAT THIS
SOLUTION IS JUSTIFIED, THUS HAVE ENTERED SOME 20 POPS INTO THE
FORECAST.  UNTIL THE FRONT IMPACTS THE AREA, TEMPS WILL CONTINUE TO
STEADILY REBOUND INTO 98-102 RANGE FOR PRETTY MUCH EVERYONE SUNDAY
AND MONDAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 96 65 96 / 20 20 20 00
GCK 65 95 63 95 / 20 20 20 00
EHA 65 95 62 96 / 20 20 20 00
LBL 66 97 64 97 / 20 20 20 00
HYS 65 95 64 97 / 20 00 00 00
P28 70 99 69 97 / 20 20 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/25
Hazardous weather outlook, Aug 21, 10:00 AM CST, 6 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
NEARLY ANYWHERE ACROSS SOUTHWESTERN KANSAS, BUT WILL BE
FOCUS ALONG A PASSING WEAK COLD FRONT. THERE IS JUST A SLIGHT
CHANCE FOR ISOLATED SEVERE STORMS WITH DOWNBURST WINDS TO 60 MPH,
ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY TO COLDWATER.  THE
TIME FRAME FOR THIS SLIGHT RISK OF SEVERE WEATHER WILL BE FROM 5
PM UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

GENERALLY, SPOTTERS ARE NOT EXPECTED TO BE NEEDED, EXCEPT POSSIBLY
IN THE ABOVE DEFINED AREA.  HOWEVER, ANY STRONG WIND REPORTS SHOULD
BE PHONED INTO RESPECTIVE COUNTY EMERGENCY MANAGERS.

BURKE

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lane

When
August 21, 4:22 PM CST
Where
Lane County, 6 mi S of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -100.467

Hail, Lane

When
August 21, 4:33 PM CST
Where
Lane County, 4 mi S of Dighton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -100.467

Hail, Scott

When
August 21, 5:04 PM CST
Where
Scott County, 14 mi SE of Scott City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -100.717

Thunderstorm Wind, Scott

When
August 21, 5:25 PM CST
Where
Scott County, Shallow Water
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.383, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374513, 5333118, 5333119, 5333190.